Texas, 2009

Hail and Damaging Wind in Texas, May 9, 2009

May 9, 2009 · NWS EWX · 2 events in 1 county or zone

Showers and Thunderstorms developed over the Burro Mountains in Northeast Mexico and moved north over Val Verde County. The thunderstorms increased in strength as they moved north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Showers and Thunderstorms developed over the Burro Mountains in Northeast Mexico and moved north over Val Verde County. The thunderstorms increased in strength as they moved north. A cool front across Val Verde County, multiple outflow boundary interactions, and a weakness in the height field over the west part of South Central Texas helped to focus the thunderstorm activity over Val Verde County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 8:41 PM CST, 55 minutes earlier.

Area forecast discussion, May 9, 8:41 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
941 PM CDT SAT MAY 9 2009

.DISCUSSION...
CONTINUED FORECASTS PER TRENDS FROM 21Z TO 02Z AND SOME OF THE
INPUT FROM 18Z SOLUTIONS...00Z RAOB INFO AND INPUT FROM RUC
AND SOME INPUT FROM AVBL 00Z SOLUTIONS. AREA OF SHOWERS AND
THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS
WILL CONTINUE TO DRIFT NORTHWARD. THIS ACTIVITY WILL BRING
A CHANCE OF SHOWERS TO THE WEST PART OF THE CWA OVER VAL VERDE
AND MAVERICK COUNTIES FOR THE NEXT FEW HOURS. SHOWED LIMITED
POPS FURTHER EAST...BLENDING TO LITTLE OR NO RAIN EAST OF A
LEAKEY TO CARRIZO SPRINGS LINE. 00Z RAOB INFO SHOWED STABLE
700 TO 250 HPA ENVIRONMENT...EXCEPT OVER THE WEST PART OF THE
AREA NEAR THE RIO GRANDE...WHERE WEAKNESS IN HEIGHT FIELD
ALOFT AND SFC COOL FRONT MAKE FOR A CHANCE OF RAIN.
FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER
SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO
MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM
PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT
INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK
THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING
IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY
PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER
SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM
SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK.

&&

.PREV DISCUSSION... /ISSUED 739 PM CDT SAT MAY 9 2009/

DISCUSSION...
ADJUSTED FORECASTS PER TRENDS FROM 21Z TO 00Z AND SOME OF
THE INPUT FROM 18Z SOLUTIONS AVAILABLE LATE THIS AFTERNOON.
AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF
DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT N AND NE.
THIS ACTIVITY IS EXPECTED TO WEAKEN IN THE NEXT FEW HOURS
AS IT MOVES NORTHEAST...SO MADE ADJUSTMENTS TO FORECASTS
ON THESE LATE AFTERNOON TO EARLY EVE. MAY 9, 2009 TRENDS.
FURTHER EAST CONTINUED MOSTLY STABLE CONDITIONS PREVAIL...
AS SUBSIDENCE FROM 700 TO 250 HPA IS MAINTAINING ITS TRENDS.
WILL MONITOR FOR LATER ADJUSTMENTS IN THE EVENING WHERE
MESO SCALE PATTERNS WILL SHAPE THE FINAL OUTCOME.
WILL ALSO MONITOR INPUT FROM 00Z RAOBS AND FORECAST
SOLUTIONS...PLUS SPRING OF 2009 TRENDS. FROM SUNDAY THROUGH
TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS
AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON
WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W
ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES
TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT
WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE
HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART
OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH.
THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS
NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK.

PREV DISCUSSION... /ISSUED 630 PM CDT SAT MAY 9 2009/

DISCUSSION...
SEE AVIATION DISCUSSION.

AVIATION...
THIS EVENING A WEAK FRONTAL BOUNDARY EXTENDED FROM COMSTOCK TO
JUNCTION AND LLANO WHILE AN AREA OF SHOWERS AND THUNDERSTORMS
WAS LOCATED OVER NORTHERN MEXICO...SOUTH OF BIG BEND. THESE STORMS
ARE DRIFTING TO THE NORTH AND EAST. THERE IS STILL A SLIGHT
CHANCE THAT A FEW TSTMS MAY FIRE ON THE FRONTAL BOUNDARY THIS
EVENING...HOWEVER WILL NOT INCLUDE IN THE TERMINALS DUE TO THE
ISOLATED NATURE OF THE POSSIBLE CONVECTION. VFR CONDITIONS PREVAIL
ATTM. MVFR CIGS WILL DEVELOP BY 08Z AT THE I-35 TERMINALS AND WILL
SPREAD TO KDRT BY 12Z. CIGS WILL IMPROVE TO VFR AFTER 16Z. SFC
WINDS WILL REMAIN SOUTH TO SOUTHEAST AT KSAT AND KSSF. WINDS WILL
SHIFT TO THE EAST TONIGHT AT KDRT AND KAUS AS THE WEAK FRONTAL
BOUNDARY SAGS SOUTHWARD. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KTS
WILL PREVAIL SUNDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 339 PM CDT SAT MAY 9 2009/

DISCUSSION...
THE MAIN FOCUS THIS FORECAST CYCLE IS ON CONVECTIVE POSSIBILITIES
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. THE
FOCUS AREA IS ALONG AND NORTH OF A COLD FRONT...WHICH IS CURRENTLY
ORIENTED ALONG A LINE FROM JUST SOUTH OF DALLAS TO BRADY TO NEAR
DRYDEN. THE FRONT IS CREEPING SOUTHWARD AND WILL STALL AT SOME
POINT THIS EVENING ACROSS THE NORTHERN HALF OF OUR AREA BEFORE
WASHING-OUT. ONGOING CONVECTION OVER THE SIERRANAS DEL BURRO IS ON
THE UPTREND AND WILL TEND TO STAY PINNED ALONG THE HIGHER TERRAIN
THROUGH 23Z...OR UNTIL THE FRONT GETS FURTHER SOUTH AND INTERACTS
WITH THE MOUNTAINS. AT THAT POINT...THUNDERSTORMS MAY HOOK-UP WITH
THE FRONT AND MOVE EAST ACROSS THE RIVER INTO OUR WESTERNMOST
COUNTIES. THE 20Z LAPS ANALYSIS SHOWS CAPES OF 3500-5000 J/KG OVER
OUR WESTERN AREAS...AND THIS WILL LIKELY INCREASE PRIOR TO 23Z PER
THE 18Z RUC DATA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CAN NOT BE RULED-
OUT ALONG AND NORTH OF THE FRONT. ALL OF THAT SAID...POPS ARE LOW
(20-30%) AND THE CAPPING INVERSION STILL NEEDS TO BE BROKEN OVER
OUR AREA.

CHANCES FOR RAIN ARE SLIM-TO-NONE THROUGH THE REMAINDER OF THE
FORECAST CYCLE...ALTHOUGH THE 12Z MEDIUM RANGE MODEL SOLUTIONS DO
OFFER SOME HOPE THAT THE RIDGE WILL BACK-OFF TO THE SOUTH AND
ALLOW THE WESTERLIES TO INTRUDE TOWARD THE MIDDLE AND END OF THE
WEEK. EITHER WAY...TEMPERATURES WILL REMAIN ABOVE NORMAL AND OUR
NUMBERS ARE GENERALLY ABOVE THE 12Z GFS MOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  93  72  93  71 /  10  -   -   10  -
AUSTIN BERGSTROM INTL AIRPORT  69  92  70  93  70 /  10  -   -   10  -
NEW BRAUNFELS MUNI AIRPORT     70  94  71  95  71 /  10  -   -   10  -
BURNET MUNI AIRPORT            66  88  70  89  70 /  10  10  10  10  -
DEL RIO INTL AIRPORT           70  94  75  96  73 /  20  10  -   -   -
GEORGETOWN MUNI AIRPORT        65  87  70  90  70 /  10  10  -   10  -
HONDO MUNI AIRPORT             68  93  72  95  71 /  10  -   -   -   -
SAN MARCOS MUNI AIRPORT        70  93  71  93  71 /  10  -   -   10  -
LA GRANGE - FAYETTE REGIONAL   72  91  71  90  72 /  10  -   -   -   -
SAN ANTONIO INTL AIRPORT       70  93  73  94  72 /  10  -   -   -   -
STINSON MUNI AIRPORT           71  94  73  94  72 /  10  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13/JB/11/10
Hazardous weather outlook, May 9, 6:20 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT SAT MAY 9 2009

TXZ171>173-183>194-202>209-217>225-228-101200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
720 PM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A WEAK FRONTAL BOUNDARY WILL REMAIN ACROSS THE NORTHERN PORTIONS OF
SOUTH CENTRAL TEXAS. THIS WILL ONCE AGAIN ACT AS THE FOCUS FOR
ISOLATED SEVERE THUNDERSTORMS SUNDAY EVENING. THE MAIN THREAT AREA
WILL BE NORTH OF A LINE FROM LLANO TO TAYLOR OR NORTH OF HIGHWAY 29.
THE MAIN SEVERE THREAT WILL BE HAIL ONE INCH OR LARGER AND WINDS 60
MPH OR GREATER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NO BE REQUIRED.

In the hours before

Special weather statement, May 9, 9:34 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 PM CDT SAT MAY 9 2009

TXZ183-100430-
VAL VERDE-
1034 PM CDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY...

AT 1030 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LANGTRY TO 12 MILES SOUTHWEST OF SEMINOLE
CANYON STATE PARK TO 6 MILES WEST OF AMISTAD VILLAGE...OR ALONG A
LINE EXTENDING FROM LANGTRY TO 19 MILES SOUTH OF LANGTRY TO 15 MILES
SOUTH OF COMSTOCK...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
SEMINOLE CANYON STATE PARK...SHUMLA AND COMSTOCK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

The radar

The Laughlin AFB radar (KDFX), 139 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 9, 9:36 PM CST
Where
Val Verde County, Langtry
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.820, -101.570

The Judge Roy Bean Visitor Center reported several trees uprooted in Langtry.

Hail, Val Verde

When
May 9, 10:43 PM CST
Where
Val Verde County, 1.38 mi N of Pandale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.200, -101.550

Dime to Quarter size hail was reported by the Co-op observer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158580, 158579.